Vicodin is intended to be taken orally.
Snorting or smoking the drug is a clear sign of abuse. Each method of use comes with a bevy of associated dangers, including the risk of overdose and death.
Vicodin Use and Abuse
Vicodin is a prescription pain reliever that is comprised of hydrocodone and acetaminophen. The medication is used to relieve moderate to severe pain. It is a Schedule II drug, according to the U.S. Drug Enforcement Administration.
While Vicodin has appropriate medical uses and is commonly prescribed in cases of moderate to severe pain, it can be misused and has the potential to become habit-forming for some people. The National Institute on Drug Abuse reports that in 2017, approximately 18 million people misused prescription drugs like Vicodin.
Vicodin is in the opioid class of drugs, which means that it comes with all of the risks associated with prescription narcotic drugs, including the development of tolerance, dependency, and addiction.
Some people who abuse Vicodin use alternative ingestion methods, such as smoking and snorting the drug, in an attempt to get a more rapid and potent effect from the medication. Smoking or snorting Vicodin can cause a more rapid onset of effects in contrast to taking the medication as intended.
Vicodin comes in several different delivery methods, including capsules, tablet, syrups, and extended-release preparations. When taken as prescribed, it can be an effective medication to treat pain symptoms, but when smoked or snorted, it can cause dangerous side effects that elevate risks to the user.
Why is Smoking or Snorting Vicodin More Dangerous?
Typically, when Vicodin is ingested, it has to go through the body’s gastrointestinal system to be absorbed into the body tissues, liver, and bloodstream before it begins to take effect. Smoking or snorting the drug allows the user to skip the digestive system and directly transmit the drug into the respiratory system or the tissues in the nasal passages, allowing a more direct absorption method into the body.
This also causes the drug to reach the brain faster, so there is a more rapid onset of effects being felt by the brain.
One danger of misusing prescription drugs in this manner is that the potential for dependency and addiction is increased. The National Library of Medicine reports that overdosing on hydrocodone and acetaminophen combination drugs such as Vicodin can lead to liver failure, potentially requiring a liver transplant in severe cases.
Addiction develops in part because of the impact that drugs have on the brain, where they trigger a sensation of pleasure, which causes the brain to crave more of the substance.
When rapid delivery methods, such as smoking or snorting a drug, cause these effects in the brain, the effect is more immediate and potent than the slow delivery rate of the medication that happens when the drug is metabolized through the body as intended. That instantaneous and potent effect can contribute to the more rapid development of dependency and addiction.
The Effects of Smoking Vicodin
Smoking the drug may be done by either crushing the drug and using it to lace another smokable substance or by freebasing it.
When you smoke Vicodin, you are ingesting the drug directly into the lungs, where it then is routed directly to the brain, bypassing other systems in the body. There are several concerns with this method of ingestion.
- Lung damage
- Tissue damage in the esophagus
- Rapid absorption into the brain
- Increased risk of overdose
- Increased risk of lung infections
When Vicodin is ingested in this way, the brain is more rapidly affected by the drug. The quicker absorption of the drug into the brain also means the effects wear off more quickly.
While the pain-relieving effects of Vicodin typically last four to six hours when ingested as intended, smoking Vicodin could cause the effect to wear off within an hour. This can trigger the person to swallow more Vicodin as the effects wear off, and they could end up consuming more of the medication than they usually would.This effect in the brain further reinforces the habit-forming nature of the drug. Any use of a prescription drug in a manner other than how it is intended to be consumed is considered prescription drug misuse, according to NIDA.
The Effects of Snorting Vicodin
Snorting Vicodin is also very dangerous. As with smoking Vicodin, snorting Vicodin can raise the risk of several problems. Snorting the drug is accomplished by crushing up Vicodin tablets or capsules and directly snorting them through the nose. In this delivery method, the drug begins to be absorbed directly through the tissues in the mucous membrane of the nasal passages.
Snorting Vicodin causes an almost instantaneous reaction in the body, triggering a sense of feeling high and producing the euphoric response in the brain that makes opioids so addictive. There is an increased risk of adverse side effects associated with snorting Vicodin.
- Increased chance of overdose
- Increased chance of dependency
- Pain in the ear, nose, and throat
- Sinus damage
- Sinus congestion
- Difficulty swallowing
- Tissue death in the nasal and esophageal passages
- Damage to the septum
- Deterioration of the soft palate
These adverse side effects accompany the same risks that smoking Vicodin has in terms of the impact on the brain and the potential for the development of dependency and addiction. The rapid introduction of the substance to the brain increases its effects and leads to a more rapid drop in effectiveness as the drug wears off more quickly.
This rapid rise and fall of the drug’s effects in the brain can trigger cravings for the substance, increasing the risk of dangerous addictive behaviors that contribute to opioid overdoses and associated deaths.
Overdose is a leading concern for public health officials, as the opioid overdose crisis has continued to rise over the past several years. Over 130 deaths per day are due to overdosing on opioids, according to NIDA.
Misuse of Vicodin through methods like smoking and snorting the drug can cause unexpected adverse effects and contribute to a potentially fatal overdose.